Alert archive / Colorado / Special Weather Statements in 2014

Special Weather Statement, NWS Denver/Boulder, CO

July 8, 2014Park County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 8, 2014, 3:02 PM MDT for Park County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2014, 3:02 PM MDT (21:02 UTC)
Expired
Jul 8, 2014, 3:30 PM MDT
In force
28 min
Issued by
NWS Denver/Boulder, CO

County Park County, CO

The radar

The Pueblo radar (KPUX), 137 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.0 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

621 
WWUS85 KBOU 082102
SPSBOU

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
302 PM MDT TUE JUL 8 2014
 
COZ037-082130-
CENTRAL AND SOUTHEAST PARK COUNTY CO-
302 PM MDT TUE JUL 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PARK COUNTY UNTIL
330 PM MDT...

AT 302 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF GUFFEY...OR 48 MILES WEST OF COLORADO SPRINGS...MOVING
SOUTH AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GUFFEY.

LAT...LON 3883 10582 3891 10557 3870 10547 3869 10582
TIME...MOT...LOC 2102Z 356DEG 16KT 3880 10572 

$$

KRIEDERMAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 8, 11:14 AM MDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 8, 11:14 AM MDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1114 AM MDT TUE JUL 8 2014

.UPDATE...
ISSUED AT 1113 AM MDT TUE JUL 8 2014

LOW/MID-LEVEL CLOUD SHIELD UP ALONG THE FRONT RANGE THE RESULT OF
OVERNIGHT PRECIP AND A RELATIVELY MOIST ANTICYCLONIC UPSLOPE LOW-
LEVEL FLOW. BEGINNING TO SEE BREAKS IN THE OVERCAST AS THE DRIER
AND WARMER NORTHWEST FLOW ALOFT MIXES DOWNWARD. DUE TO THE
LINGERING CLOUD COVER...TEMPERATURES HAVE BEEN SLOW TO WARM THIS
MORN WITH TEMPS ALONG THE FRONT RANGE STILL IN THE MID TO UPPER
60S AND DIA AT 70. BELIEVE WE/LL STILL REACH THE UPPER 70S/LOWER
80S ON THE PLAINS...BUT THIS IS JUST BARELY WARM ENOUGH FOR
CONVECTION. RIGHT NOW...APPEARS THE FRONT RANGE MTNS AND FOOTHILLS
AND PALMER DIVIDE HAVE THE BEST CHANCE FOR CONVECTION/ T-STORMS
THIS AFTERNOON AND EARLY EVENING. NOTHING LIKE YESTERDAY WITH THE
STRONG COLD FRONT AND DEEP UPSLOPE. THE HIGHER TERRAIN SHOULD HEAT
UP SUFFICIENTLY TO PRODUCE STEEP LAPSE RATES AND SBCAPES UP
AROUND 1500 J/KG. SMALL HAIL AND LOCALLY HEAVY RAIN MAIN CONCERNS
TODAY WITH SLOW MOVING OR TRAINING STORM CELLS OVER AND NEAR THE
HIGH TERRAIN. MEANWHILE WESTERN VALLEYS AND FAR NORTHEAST PLAINS
EITHER LOOK TOO DRY AND/OR TOO STABLE FOR MUCH IF ANY STORM
ACTIVITY TODAY.

&&

.AVIATION UPDATE...(FOR THE TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 1113 AM MDT TUE JUL 8 2014

LOW CLOUD CEILINGS OVER THE DENVER AREA ATTM BEGINNING TO BREAK
AS DRIER AND WARMER AIR MIXES DOWN FROM NORTHWEST FLOW ALOFT.
SHOULD SEE SCATTERED TO BROKEN MID-LEVEL CLOUD COVER BY AROUND
19Z. WITH FURTHER HEATING...SHOULD SEE SCATTERED T-STORMS FORMING
OVER THE FRONT RANGE AND THEN DRIFTING SOUTHEAST OVER PORTIONS OF
THE DENVER METRO AREA BETWEEN 21Z/TUE AND 01Z/WED. MAIN CONCERN
BRIEF HEAVY RAIN AND SMALL HAIL WITH 4-5 MILE VSBYS. SKIES SHOULD
CLEAR EARLIER THIS EVENING AS DRIER AIR BEGINNING MOVING DOWN OFF
THE FRONT RANGE AND PALMER DIVIDE. AS FOR WINDS TODAY...LOOK FOR
EAST- SOUTHEAST AT 8-15KTS...THEN SOUTH-SOUTHWEST 6-12KT WITH
DARKNESS.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 212 AM MDT TUE JUL 8 2014

MAIN QUESTION TODAY IS WHETHER WE GENERATE ANOTHER ROUND OF ACTIVE
STORMS THIS AFTERNOON/EVENING.

EARLY THIS MORNING...ISOLATED SHOWERS AND STORMS STILL LINGERED
OVER THE NORTHEAST CORNER OF THE STATE BUT THESE ARE EXPECTED TO
COME TO AN END BY OR SHORTLY AFTER SUNRISE WITH FURTHER
STABILIZATION OF THE AIRMASS. MEANWHILE...A CONTINUATION OF WEAK
BUT MOIST UPSLOPE FLOW SUPPORTED STRATUS DEVELOP ALONG AND EAST OF
THE FRONT RANGE MOUNTAINS. CEILINGS VARIED WIDELY...BUT OVERALL
EXPECT A BROKEN-OVERCAST CLOUD DECK EARLY THIS MORNING TO GIVE WAY
TO LIFTING AND BREAKING CEILINGS BY LATER IN THE MORNING INTO THE
AFTERNOON WITH DAYTIME HEATING.

THE BOUNDARY LAYER IS QUITE STABLE ACROSS THE PLAINS AS NOTED IN
THE FORECAST SOUNDINGS TODAY. THUS...THE MAIN CHALLENGE SURROUNDS
WHETHER OR NOT CONVECTION WILL BE ABLE TO SPREAD OFF THE HIGHER
TERRAIN LATE IN THE DAY. AT THIS TIME...THE NORTHEAST PLAINS LOOK
TOO STABLE EVEN THROUGH THIS EVENING SO WILL KEEP THEM
PRECIPITATION FREE. CLOSER TO THE FRONT RANGE...WE SHOULD SEE THE
DEVELOPMENT OF A DENVER CONVERGENCE ZONE AIDING LOW LEVEL
CONVERGENCE. THE CAP IS CERTAINLY WEAKER NEAR THE ELEVATED
TERRAIN...SO BEST BET WOULD BE FOR STORMS TO FIRE OVER THE FRONT
RANGE MOUNTAINS...FOOTHILLS...AND PARK COUNTY BY THE NOON
HOUR...AND THEN ATTEMPT TO SPREAD EAST/SOUTHEAST ACROSS THE PALMER
DIVIDE AREA. THE FRONT RANGE METRO AREAS ARE CERTAINLY MORE
STABLE...SO THE BEST CHANCE OF STORMS SPREADING INTO THE I-25
CORRIDOR WOULD BE OVER THE SOUTHERN SECTIONS OF THE DENVER METRO
AREA WHERE THE LOW LEVEL CONVERGENCE MAY BE ENOUGH TO OVERCOME CAP.
STILL CANT RULE OUT A FEW STORMS FARTHER NORTH THOUGH...ESPECIALLY
BY LATE AFTERNOON/EARLY EVENING AS THERE IS SOME WEAK LIFT NOTED
IN THE Q-G VERTICAL MOTION FIELDS. THIS IS POSSIBLY RELATED TO
RIGHT ENTRANCE REGION OF DEPARTING UPPER JET OVER THE CENTRAL
PLAINS STATES.

THE STORMS THAT DEVELOP IN THE FOOTHILLS/FRONT RANGE MOUNTAINS
WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL AND HAIL...BUT RIGHT
NOW THE FOCUS SEEMS TO BE THE SOUTHERN FOOTHILLS AND LIMITED IN
AREAL EXTENT SO HAVE OPTED TO NOT ISSUE A FLASH FLOOD WATCH AT
THIS TIME. THERE WILL BE MORE CAPE ON THE PLAINS...WITH VALUES
NEAR 1400-1800 J/KG WITH T/TD OF 82F/55F. FORECAST SOUNDINGS ALSO
SUGGEST JUST ENOUGH SHEAR FOR A SEVERE WEATHER THREAT IF STORMS
ARE ABLE TO BREAK THROUGH THE CAP.

UNLIKE LAST NIGHT...STORMS WILL LIKELY DIMINISH BY LATE EVENING IN
MORE TYPICAL STORM ENVIRONMENT.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 212 AM MDT TUE JUL 8 2014

MODELS HAVE THE UPPER RIDGE CENTERED OVER SOUTHERN COLORADO/
NORTHERN NEW MEXICO FROM WEDNESDAY INTO THURSDAY NIGHT. THE FLOW
ALOFT STAYS NORTHWESTERLY FOR THE CWA ALL FOUR PERIODS. THE
SYNOPTIC SCALE ENERGY IS BENIGN. THE BOUNDARY LAYER FLOW WILL BE
DICTATED BY A RATHER WEAK GRADIENT. THE MODELS SHOW PRETTY DECENT
MOISTURE AROUND THROUGH THE PERIODS. DEW POINTS ARE PROGGED IN THE
MID 40S TO LOWER 60S FOR THE PLAINS AND FOOTHILLS ALL FOUR
PERIODS. THERE IS PRETTY DECENT CAPE OVER MUCH OF THE CWA DURING
THE LATE DAY PERIODS...ESPECIALLY OUT ON THE PLAINS. THE QPF
FIELDS SHOW FAIRLY DECENT AMOUNTS OF MEASURABLE RAIN FOR THE
CWA...MORE SO OVER THE PLAINS IN THE EVENING WEDNESDAY. LATE DAY
THURSDAY'S AMOUNTS ARE A BIT LOWER THAN WEDNESDAY'S. CURRENT GRIDS
HAVE MOSTLY 20-50% POPS AND THAT LOOKS ON TRACK. FOR
TEMPERATURES...WEDNESDAY'S HIGHS ARE UP 2-5C FROM TODAY'S HIGHS.
THURSDAY'S ARE CLOSE TO WEDNESDAY'S. FOR THE LATER DAYS...FRIDAY
THROUGH MONDAY...MODELS HAVE THE UPPER RIDGE CENTER SOUTHEAST OF
COLORADO ON FRIDAY...THEN OVER COLORADO SATURDAY...THEN WEST OF
COLORADO ON SUNDAY AND MONDAY. THE FLOW ALOFT IS MAINLY WEAK AND
ZONAL FRIDAY THROUGH SUNDAY...THEN A BIT NORTHWESTERLY BY MONDAY.
MOISTURE STICKS AROUND THROUGH ALL FOUR DAYS. WILL LEAVE 20-40%
POPS GOING FOR THE LATE DAY PERIODS.

&&

.AVIATION...(FOR THE TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 212 AM MDT TUE JUL 8 2014

STRATUS DECK VARIES ANYWHERE FROM AROUND 1500 TO 5000 FEET...SO
EXPECT RATHER VARIABLE BUT BROKEN CEILINGS WITH ILS LANDING
CONDITIONS THROUGH AT LEAST 15Z. ONLY A LOW THREAT OF FOG IF
CEILINGS WOULD BREAK ENOUGH TO ALLOW MORE SURFACE COOLING. 15Z-19Z
SHOULD FEATURE A GRADUAL EROSION OF LOWER CEILINGS WITH VISUAL
LANDING CONDITIONS DEVELOPING. THERE WILL BE A CHANCE OF
THUNDERSTORMS MAINLY IN THE 22Z-03Z TIME FRAME...AND SOME OF THESE
MAY BE STRONG WITH HEAVY RAIN REDUCING VISIBILITIES AND HAIL. AT
THIS TIME KAPA WOULD BE MOST FAVORED AS CAP IS STRONGER TOWARD
KDEN AND KBJC. AFTER 03Z NO CEILING OR THUNDER ISSUES EXPECTED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...BAKER
SHORT TERM...BARJENBRUCH
LONG TERM...RJK
AVIATION...BARJENBRUCH
Hazardous weather outlook, Jul 8, 1:15 PM MDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
115 PM MDT TUE JUL 8 2014

COZ030>051-091915-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND
WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW
9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR
CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER
AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY
BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST
BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE
6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN
COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-NORTH AND
NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN
COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
115 AM MDT TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL FIRST FORM OVER THE MOUNTAINS...HIGH
ALPINE VALLEYS AND FRONT RANGE FOOTHILLS...MAINLY SOUTH OF
INTERSTATE 70...EARLY THIS AFTERNOON. SOME OF THESE STORMS ARE
LIKELY TO MOVE SOUTHEAST OFF THE FRONT RANGE AND OVER SOUTHERN
SECTIONS OF THE I-25 URBAN CORRIDOR DURING THE MID TO LATE AFTERNOON
HOURS. IN ADDITION TO PRODUCING DANGEROUS CLOUD-TO-GROUND
LIGHTNING...STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN AND
HAIL UP TO UP TO 3/4 INCH IN DIAMETER. OUT ON THE PLAINS...A LAYER
OF WARM AND DRIER AIR ALOFT SHOULD KEEP A LID ON THUNDERSTORM
DEVELOPMENT IN THIS AREA. HOWEVER...SHOULD TEMPERATURES WARM
SUFFICIENTLY TO BREAK THIS CAP...WE COULD SEE A COUPLE STORMS
CAPABLE OF SMALL HAIL AND GUSTY WINDS. MOST OF THIS STORM ACTIVITY
SHOULD COME TO AN END BY MID-EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE ENOUGH MOISTURE AND INSTABILITY FOR A CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS MOST OF
THE FORECAST AREA INTO EARLY NEXT WEEK. LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH SOME OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER THE PALMER DIVIDE AREA AND
SOUTHERN PORTIONS OF THE FRONT RANGE URBAN CORRIDOR AFTER 3 PM.

BAKER/D_L

In the hours before

Special weather statement, Jul 8, 2:31 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
231 PM MDT TUE JUL 8 2014

COZ037-082100-
CENTRAL AND SOUTHEAST PARK COUNTY CO-
231 PM MDT TUE JUL 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PARK COUNTY UNTIL
300 PM MDT...

AT 230 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF HARTSEL...OR 48 MILES WEST OF COLORADO SPRINGS...
MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN PARK
COUNTY.

LAT...LON 3892 10583 3901 10571 3890 10551 3880 10570
TIME...MOT...LOC 2030Z 315DEG 15KT 3893 10572

KRIEDERMAN
Special weather statement, Jul 8, 3:02 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
302 PM MDT TUE JUL 8 2014

COZ037-082130-
CENTRAL AND SOUTHEAST PARK COUNTY CO-
302 PM MDT TUE JUL 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PARK COUNTY UNTIL
330 PM MDT...

AT 302 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF GUFFEY...OR 48 MILES WEST OF COLORADO SPRINGS...MOVING
SOUTH AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GUFFEY.

LAT...LON 3883 10582 3891 10557 3870 10547 3869 10582
TIME...MOT...LOC 2102Z 356DEG 16KT 3880 10572

KRIEDERMAN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:14 PM MDTSevere Thunderstorm WarningBOULincoln31 min
Jul 7, 6:58 PM MDTAreal Flood AdvisoryBOULarimer92 min
Jul 7, 7:15 PM MDTSevere Thunderstorm WarningBOULarimer45 min
Jul 7, 7:27 PM MDTAreal Flood AdvisoryBOULincoln2 hr
Jul 7, 7:58 PM MDTSevere Thunderstorm WarningBOUBoulder, Larimer26 min
Jul 7, 8:01 PM MDTSevere Thunderstorm WarningBOUElbert44 min
Jul 7, 8:05 PM MDTSevere Thunderstorm WarningBOUAdams, Boulder, Broomfield, Denver, Jefferson25 min
Jul 7, 8:10 PM MDTSevere Thunderstorm WarningBOULincoln23 min
Jul 7, 8:20 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert40 min
Jul 7, 8:28 PM MDTSevere Thunderstorm WarningBOUArapahoe, Boulder, Broomfield, Denver, Jefferson32 min
Jul 7, 9:02 PM MDTSevere Thunderstorm WarningBOUArapahoe28 min
Jul 7, 9:12 PM MDTFlash Flood WarningBOUArapahoe, Elbert3 hr
Jul 7, 9:29 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Washington31 min
Jul 7, 10:58 PM MDTAreal Flood AdvisoryBOUClear Creek, Jefferson, Park2 hr
Jul 7, 11:22 PM MDTSevere Thunderstorm WarningBOUWashington20 min
Jul 7, 11:40 PM MDTAreal Flood AdvisoryBOUJefferson95 min
Jul 8, 2:31 PM MDTSpecial Weather StatementBOUPark29 min
Jul 8, 4:03 PM MDTSpecial Weather StatementBOUPark27 min

Nearby

Special Weather Statements in Colorado, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.